Some results of bernstein and jackson type for polynomial approximation inLp-spaces

  • Alfio Quarteroni


This work is motivated by the analysis of stability and convergence of spectral methods using Chebyshev and Legendre polynomials. We investigate the properties of the polynomial approximation to a functionu in the norms of the weightedLwp (−1, 1) spaces.p is any real number between 1 and ∞, andw(x) is either the Chebyshev or the Legendre weight. The estimates are given in terms of the degreeN of the polynomials and of the smoothness ofu. They include and generalize some theorems of Jackson. Some Bernstein-type inequalities are also given.

Key words

Chebyshev and Legendre approximations Bernstein and Jackson inequalities analysis of spectral methods 


  1. [1]
    R. A. Adams,Sobolev Spaces. Academic Press. New York, 1975.MATHGoogle Scholar
  2. [2]
    N. K. Bari,A Treatise on Trigonometric Series I, II. Pergamon Press, Oxford, 1964.Google Scholar
  3. [3]
    J. Bergh and J. Löfström,Interpolation Spaces: An Introduction. Springer, Berlin & New York, 1976.MATHGoogle Scholar
  4. [4]
    R. Bojanic and M. Vuilleumier, On the rate of convergence of Fourier-Legendre series of functions of bounded variation. J. Approx. Theory,31 (1981), 67–79.MATHCrossRefMathSciNetGoogle Scholar
  5. [5]
    P. L. Butzer and R. J. Nessel,Fourier Analysis and Approximation. Birkhäuser, Basel, 1971.MATHGoogle Scholar
  6. [6]
    C. Canuto and A. Quarteroni, Approximation results for orthogonal polynomials in Sobolev spaces.Math. Comput,38 (1982), 67–86.MATHCrossRefMathSciNetGoogle Scholar
  7. [7]
    E. W. Cheney,Introduction to Approximation Theory, McGraw-Hill, New York, 1966.MATHGoogle Scholar
  8. [8]
    R. de-Vore and K. Scherer, Interpolation of linear operators on Sobolev spaces. Ann. of Math.,109 (1979), 583–599.CrossRefMathSciNetGoogle Scholar
  9. [9]
    D. Gottlieb and S. A. Orszag,Numerical Analysis of Spectral Methods. SIAM CBMS, Philadelphia, 1977.MATHGoogle Scholar
  10. [10]
    D. Gottlieb, M. Y. Hussaini and S. A. Orszag,Proceedings of ICASE Workshop on Spectral Methods, SIAM, to appear.Google Scholar
  11. [11]
    P. Grisvard, Espaces intermédiaires entre espaces de Sobolev avec poids. Ann. Sc. Norm. Sup. Pisa,17 (1963), 255–296.MATHMathSciNetGoogle Scholar
  12. [12]
    D. Jackson, On the approximation by trigonometric sums and polynomials. Trans. Amer. Math. Soc.,13 (1912), 491–515.CrossRefMathSciNetGoogle Scholar
  13. [13]
    D. Jackson,The Theory of Approximation, Amer. Math. Soc., New York, 1930.Google Scholar
  14. [14]
    J. L. Lions and E. Magenes, Problèmes aux limites non homogènes et applications (VI). J. Analyse Math.,11 (1963), 165–188.MATHCrossRefMathSciNetGoogle Scholar
  15. [15]
    J. L. Lions and J. Peetre, Sur une classe d’éspaces d’interpolation. Publ. Math. I.H.E.S., Paris,19 (1964), 5–68.MATHMathSciNetGoogle Scholar
  16. [16]
    P. I. Lizorkin, Interpolation of weightedL p spaces. Dokl. Akad. Nauk SSSR,222 (1) (1975), 32–35MathSciNetGoogle Scholar
  17. [17]
    Y. Maday, to appear.Google Scholar
  18. [18]
    Y. Maday and A. Quarteroni, Legendre and Chebyshev spectral approximation of Burgers equation. Numer. Math.,37 (1981), 321–332.MATHCrossRefMathSciNetGoogle Scholar
  19. [19]
    G. Meinardus,Approximation of Functions: Theory and Numerical Methods. Springer, New York, 1967.MATHGoogle Scholar
  20. [20]
    R. J. Nessel and G. Wilmes, On Nikolskii-type inequalities for orthogonal expansions.Approximation Theory (eds. G. C. Lorentz, C. K. Chui and L. L. Schumaker). Academic Press, New York, 1976, 479–484.Google Scholar
  21. [21]
    S. M. Nikolskii, Inequalities for entire functions of finite degree and their application to the theory of differential functions of several variables. Trudy Steklov Inst. Akad. Nauk SSSR,38 (1951), 244–278.Google Scholar
  22. [22]
    S. M. Nikolskii,Approximation of Functions of Several Variables and Imbedding Theorems. Springer, Berlin & New York, 1975.Google Scholar
  23. [23]
    T. Rivlin,The Chebyshev Polynomials J. Wiley & Sons, New York, 1974.MATHGoogle Scholar
  24. [24]
    L. Schwartz,Théorie des Distributions, Hermann, Paris, 1973.Google Scholar
  25. [25]
    G. Szegö,Orthogonal Polynomials. AMS Colloq. Publ. XXIII, New York, 1939.Google Scholar
  26. [26]
    A. F. Timan,Theory of Approximation of Functions of a Real Variable Pergamon Press, Oxford, 1963.MATHGoogle Scholar
  27. [27]
    H. Triebel,Interpolation Theory, Function Spaces, Differential Operators. North-Holland, Amsterdam, 1978.Google Scholar

Copyright information

© JJAM Publishing Committee 1984

Authors and Affiliations

  • Alfio Quarteroni
    • 1
  1. 1.Istituto di Analisi Numerica del C.N.R.PaviaItaly

Personalised recommendations